Oregon, 2008Heavy Snow in Oregon, December 22, 2008
December 22, 2008 · NWS PQR · 2 events in 2 counties and zones
Another cold storm system brought a quick round of locally heavy snow accumulations to parts of the Willamette Valley.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another cold storm system brought a quick round of locally heavy snow accumulations to parts of the Willamette Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 21, 8:30 PM PST, 4 hours 30 minutes earlier.
Area forecast discussion, Dec 21, 8:30 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST SUN DEC 21 2008
.SYNOPSIS...A PACIFIC WEATHER SYSTEM HAS SCOURED THE WARMER LAYER
ALOFT...ENDING THE FREEZING RAIN OVER THE FORECAST AREA. A HEAVY BAND
OF SNOW SPREAD INLAND AHEAD OF THE FRONT...WITH SNOW SHOWERS
CONTINUING BEHIND THE FRONT INTO MONDAY MORNING. FOR AT LEAST THE
FIRST PART OF NEXT WEEK IT APPEARS THE AIR MASS WILL REMAIN COLD
ENOUGH FOR SNOW AT LOW LEVELS. EXPECT LIGHTER PRECIPITATION FOR PART
OF TUESDAY BUT LOOKS LIKE A GOOD CHANCE OF ANOTHER SIGNIFICANT LOW
LEVEL SNOW EVENT LATER TUESDAY NIGHT AND WEDNESDAY.
&&
.SHORT TERM...ANOTHER PACIFIC WEATHER SYSTEM IS MOVING THROUGH THE
FORECAST AREA THIS EVENING. COLD AIR ASSOCIATED WITH THE WEATHER
SYSTEM HAS REPLACED THE WARMER AIR ALOFT OVER THE AREA...ENDING THE
FREEZING RAIN OVER THE CWA. A HEAVY BAND OF SNOW AHEAD OF THE COLD
FRONT HAS MOVED INTO THE CASCADES...AFTER BRINGING 2 TO 4 INCHES OF
SNOW TO THE FORECAST AREA NORTH OF SALEM. HAVE DOWNGRADED THE
STORM WARNINGS FOR THE NORTHERN/CENTRAL WILLAMETTE VALLEY AND THE I-5
CORRIDOR TO WEATHER ADVISORIES FOR THE REMAINDER OF THE NIGHT.
CONTINUED THE OTHER WARNINGS INTO MONDAY. SATELLITE AND RADAR SHOW A
LARGE AREA OF SHOWERS BEHIND THE COLD FRONT...WHICH WILL KEEP SNOW
SHOWERS OVER THE AREA THROUGH MON MORNING. PRESSURE GRADIENTS ARE
STILL SLOWLY DECREASING THIS EVENING WITH WINDS DECREASING THROUGH
THE GORGE.
THE ASSOCIATED WEAK LOW PRESSURE AREA WILL COME INLAND SOUTH OF
PORTLAND WITH THE UPPER LEVEL TROUGH ON MONDAY. THE AIR MASS REMAINS
COOL ENOUGH THROUGH MONDAY FOR LOW ELEVATION SNOW SHOWERS...PROBABLY
REACHING THE LOWEST ELEVATIONS ESPECIALLY IN THE NORTHERN ZONES IN
THE MORNING.
TUESDAY LOOKS TO BE A MILD WEATHER DAY...WITH ONLY A WEAK WEATHER
SYSTEM BRINGING SOME LIGHT PRECIPITATION INTO A COOL AIR MASS.
ON TUESDAY NIGHT AND WEDNESDAY MORNING A PACIFIC WARM FRONT MOVES
INTO A COLD AIR MASS BRINGING MORE OVER RUNNING LOW LEVEL SNOW. THE
OCCLUDED PORTION OF THAT FRONT WILL BE NEAR THE COAST BY 18Z
WEDNESDAY WITH INCREASING PRECIPITATION AHEAD OF THAT. THE GFS IS
SHOWING THIS AS A VERY WET WEATHER SYSTEM WITH POTENTIAL FOR MORE
SIGNIFICANT LOW LEVEL SNOW....ANOTHER SIGNIFICANT EVENT. LIKENS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...EXPECT THE
COLDER THAN NORMAL AIR MASS ENTRENCHED ACROSS WASHINGTON AND NORTHERN
OREGON...WITH SNOW LEVELS REMAINING LOW THROUGH THE CHRISTMAS
HOLIDAY. FOR NOW...EXPECT POPS ABOVE CLIMO VALUES FOR THURSDAY AND
BEYOND...THE BOTTOM LINE IS THAT TEMPERATURES WILL REMAIN BELOW
NORMAL WELL INTO NEXT WEEK. WILLSON
&&
.AVIATION...AN UPPER LEVEL LOW OFFSHORE CENTERED AROUND 45N/129W
CONTINUES TO MOVE SOUTHEAST TOWARDS THE SOUTHWEST OREGON COAST
OVERNIGHT. PERIODS OF SCATTERED SNOW SHOWERS AND MVFR CIGS WILL
CONTINUE TO MOVE ONSHORE AND ACROSS THE NORTHERN PART OF THE AREA
OVERNIGHT INTO MONDAY. RAIN AND SCATTERED MVFR CIGS CONTINUE ACROSS
THE CENTRAL AND SOUTHERN WILLAMETTE VALLEY. THE COLD AIR IN THE
NORTHERN WILLAMETTE VALLEY WILL SLOWLY ERRODE THROUGH THE DAY MONDAY
AND THE SHOWERS WILL SLOWLY DECREASE ACROSS THE AREA AS THE LOW
CONTINUES TO DROP SOUTHEAST.
KPDX AND APPROACHES...BANDS OF SNOW SHOWERS WILL CONTINUE TO MOVE
ONSHORE AND ACROSS THE AREA OVERNIGHT INTO MONDAY. EAST WINDS IN THE
10 TO 25 KT RANGE WILL CONTINUE TO BLOW OUT OF THE COLUMBIA RIVER
GORGE. CIGS WILL BE MOSTLY MVFR OVERNIGHT...OCCASIONALLY IFR IN SOME
OF THE HEAVIER SNOW SHOWERS. THE SNOW SHOWERS WILL SLOWLY DECREASE
THROUGH THE DAY MONDAY AND CIGS WILL GRADUALLY LIFT TO VFR BY
AFTERNOON. &&
.MARINE...UPPER LEVEL LOW DROPPING SOUTHEAST ACROSS THE WATERS WILL
KEEP SMALL CRAFT WINDS UP THROUGH MOST OF THE DAY MONDAY. THERE MAY
BE A LULL IN THE SMALL CRAFT WINDS ACROSS THE NORTHERNMOST PART OF
THE NORTHERN WATERS IN THE MORNING MONDAY...BUT THE WINDS WILL BE
BACK UP TO SMALL CRAFT ACROSS ALL THE WATERS BEHIND THE UPPER LEVEL
LOW LATE MON MORNING INTO MON EVENING. SEAS ARE RUNNING 10 TO 12 FT
TONIGHT AND WILL INCREASE TO 12 TO 14 FT THROUGH THE DAY MONDAY. AN
AREA OF SEAS IN THE UPPER TEENS WILL MOVE ACROSS THE SOUTHERNMOST
SOUTHERN WATERS AS THE UPPER LEVEL LOW MOVES SOUTHEAST. A SMALL
CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS POSTED THROUGH TUE
MORNING.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR WINDS FROM CAPE SHOALWATER TO
FLORENCE THROUGH MON AFTERNOON.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM CAPE SHOALWATER
TO FLORENCE THROUGH TUE MORNING.
SMALL CRAFT ADVISORY FOR ROUGH BAR THROUGH TUE MORNING.
WINTER STORM WARNING IN EFFECT UNTIL 4 PM PST
MONDAY FOR THE WESTERN COLUMBIA RIVER GORGE.
WINTER WEATHER ADVISORY UNTIL 10 AM MON FOR THE NORTH
WILLAMETTE VALLEY INCLUDING THE PORTLAND METROPOLITAN AREA
AND THE LOWER COLUMBIA HILLS-I-5 CORRIDOR.
WINTER STORM WARNING IN EFFECT UNTIL 10 AM MONDAY FOR THE
WILLAPA HILLS.
WINTER STORM WARNING IN EFFECT UNTIL 4 PM PST MONDAY FOR THE
SOUTH WASHINGTON CASCADES AND FOOTHILLS...AND THE OREGON
CASCADES AND FOOTHILLS.
WINTER STORM WARNING UNTIL PM PST MON FOR THE UPPER HOOD
RIVER VALLEY.
WINTER WEATHER ADVISORY UNTIL 10 AM MONDAY FOR THE CENTRAL
WILLAMETTE VALLEY.
WINTER WEATHER ADVISORY FOR THE NORTH OREGON COAST AND
SOUTH WASHINGTON COAST UNTIL 4 AM MONDAY
&&
MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 21, 6:24 AM PST, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
624 AM PST SUN DEC 21 2008
ORZ010>014-WAZ019-040-221430-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON CASCADE FOOTHILLS-
624 AM PST SUN DEC 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING FOR HEAVY SNOW CONTINUES THROUGH TONIGHT.
ADDITIONAL SNOW ACCUMULATION OF FOUR TO SEVEN INCHES TODAY AND
ANOTHER 4 TO 8 INCHES TONIGHT CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL EASE ON MONDAY AND TUESDAY...BUT POTENTIAL FOR ANOTHER
HEAVY SNOWFALL EVENT RETURNS ON WEDNESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ009-WAZ023-221430-
WESTERN COLUMBIA RIVER GORGE-
624 AM PST SUN DEC 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
BLIZZARD WARNING REMAINS IN EFFECT TODAY AND TONIGHT. ON THE
WESTERN END OF THE GORGE EAST WINDS OF 15 TO 30 MPH WITH 50 TO 60
MPH WILL EASE LATE THIS AFTERNOON AND TONIGHT. ADDITIONAL SNOW
ACCUMULATIONS WILL RANGE FROM 4 TO 7 INCHES TODAY...AND 3 TO 6
INCHES TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL EASE ON MONDAY AND TUESDAY...BUT POTENTIAL FOR ANOTHER
HEAVY SNOWFALL EVENT RETURNS ON WEDNESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ005>007-WAZ022-039-221430-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
624 AM PST SUN DEC 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING CONTINUES FOR FREEZING RAIN THROUGH 10 PM
PST THIS EVENING FOR THE PORTLAND AND VANCOUVER METRO AREAS...AS
WELL AS THE I-5 CORRIDOR AND THE LOWER COLUMBIA REGION. ALSO A
WINTER STORM WARNING FOR FREEZING RAIN CONTINUES THROUGH 4 PM PST THIS
AFTERNOON FOR THE CENTRAL WILLAMETTE VALLEY...MAINLY NORTH OF ALBANY.
ICE ACCUMULATION AMOUNTS WILL RANGE FROM A QUARTER TO A HALF INCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003-WAZ020-221430-
COAST RANGE OF NORTHWEST OREGON-WILLAPA HILLS-
624 AM PST SUN DEC 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING FOR FREEZING RAIN CONTINUES UNTIL 4 PM PST
THIS AFTERNOON FOR THE WILLAPA HILLS OF WASHINGTON AND THE COAST
RANGE OF NORTHWEST OREGON. ICE ACCUMULATION AMOUNTS WILL RANGE
FROM A QUARTER TO A HALF INCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Greater Portland Metro Area
- When
- December 22, 1:00 AM PST to 2:30 PM PST
- Where
- Greater Portland Metro Area forecast zone
- Reported by
- Trained Spotter
Locally heavy snow fell over parts of the northern Willamette Valley with reports of 6 to 10 inches in parts of Oregon City and the Gladstone areas.
Heavy Snow, Central Willamette Valley
- When
- December 22, 1:00 AM PST to 1:30 PM PST
- Where
- Central Willamette Valley forecast zone
- Reported by
- Trained Spotter
Locally heavy snow fell over parts of the central Willamette Valley with reports of 4 to 7 inches in a few areas.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, December 22 to 23, 20087 events
- Lake-Effect Snow in New York, December 22 to 23, 20084 events
- Winter Storm in Colorado, December 22 to 23, 20083 events
- Cold in Pennsylvania, December 22, 20082 events
- Cold in New York, December 22, 20082 events
- High Wind in Kansas, December 22, 200853 kt wind · 2 events
- Winter Storm in Montana, December 22 to 23, 20081 event
- High Wind in Oklahoma, December 22, 200851 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147745, 147746.